Alert archive / Missouri / Flash Flood Warnings in 2005
Flash Flood Warning 76, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 22, 2005, 4:07 PM CDT for Dent County, Shannon County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2005, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 22, 2005, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dent County, MO, Shannon County, MO
The radar
The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:45 PM CDT | FLASH FLOOD | 2 W Salem, MO | MODOT REPORTS WATER FLOWING OVER HIGHWAY 32 WEST OF SALEM...ROAD IS STILL OPEN. |
| Aug 22, 4:45 PM CDT | FLASH FLOOD | 2 W Salem, MO | MODOT REPORTS WATER FLOWING OVER HIGHWAY 32 WEST OF SALEM...ROAD IS STILL OPEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 222107
FFWSGF
MOC065-203-230300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT MON AUG 22 2005
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENT COUNTY IN CENTRAL MISSOURI.
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.
* UNTIL 1000 PM CDT.
* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF RAINFALL HAD
FALLEN ACROSS WESTERN AND SOUTHERN PORTIONS OF DENT COUNTY WITHIN
THE PAST HOUR. IN ADDITION...THIS RUNOFF WILL FLOW SOUTHWARD INTO
PORTIONS OF SHANNON COUNTY.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SALEM...AKERS...ANUTT...BANGERT...BOSS...DARIEN...
GLADDEN...HOWES...HOWES MILL...JADWIN...LAKE SPRING AND LECOMA.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3776 9134 3770 9134 3769 9124 3769 9118
3760 9118 3760 9134 3749 9133 3749 9123
3717 9115 3719 9139 3732 9164 3740 9165
3743 9163 3743 9175 3759 9174 3762 9181
3777 9180 3778 9151 3777 9143
$$
SAW3 follow-up statements
000
WGUS73 KSGF 222141
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT MON AUG 22 2005
MOC065-203-230300-
DENT MO-SHANNON MO-
441 PM CDT MON AUG 22 2005
...FLASH FLOOD WARNING CONTINUES FOR DENT AND SHANNON COUNTIES UNTIL
1000 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED IN EXCESS OF TWO INCHES OF RAIN HAD FALLEN
THE PAST HOUR ACROSS PARTS OF SOUTHERN DENT COUNTY INTO EXTREME
NORTHERN SHANNON COUNTY.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SALEM...AKERS...ANUTT...BANGERT...BOSS...DARIEN...
GLADDEN...HOWES...HOWES MILL...JADWIN...LAKE SPRING...LENOX...
MIDRIDGE...MONTAUK...ROUND SPRING...STONE HILL AND TURTLE.
IN ADDITION...FLOODING IS LIKELY ON THE FOLLOWING STREAMS: PIGEON
CREEK...ASHLEY CREEK...GLADDEN CREEK...AND THE BARREN FORK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN
LAT...LON 3776 9134 3770 9134 3769 9124 3769 9118
3760 9118 3760 9134 3749 9133 3749 9123
3717 9115 3719 9139 3732 9164 3740 9165
3743 9163 3743 9175 3759 9174 3762 9181
3777 9180 3778 9151 3777 9143
$$
SAW000
WGUS73 KSGF 222225
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT MON AUG 22 2005
MOC065-203-230300-
DENT MO-SHANNON MO-
525 PM CDT MON AUG 22 2005
...FLASH FLOOD WARNING CONTINUES FOR DENT AND SHANNON COUNTIES UNTIL
1000 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVIEST RAIN HAD ENDED ACROSS THE WARNED AREA.
HOWEVER...LIGHT TO MODERATE RAIN MAY CONTINUE FOR THE NEXT HOUR OR
TWO. RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE THROUGH MUCH
OF THE EVENING...CAUSING FLOODING OF LOW WATER CROSSING AND OTHER
LOW LYING AREAS ACROSS MUCH OF DENT AND NORTHERN SHANNON COUNTIES.
IN ADDITION...FLOODING IS LIKELY ON THE FOLLOWING STREAMS: PIGEON
CREEK...ASHLEY CREEK...GLADDEN CREEK...AND THE BARREN FORK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3776 9134 3770 9134 3769 9124 3769 9118
3760 9118 3760 9134 3749 9133 3749 9123
3717 9115 3719 9139 3732 9164 3740 9165
3743 9163 3743 9175 3759 9174 3762 9181
3777 9180 3778 9151 3777 9143
$$
SAW000
WGUS73 KSGF 230250
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT MON AUG 22 2005
MOC065-203-230300-
DENT MO-SHANNON MO-
950 PM CDT MON AUG 22 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DENT AND SHANNON
COUNTIES HAS BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3776 9134 3770 9134 3769 9124 3769 9118
3760 9118 3760 9134 3749 9133 3749 9123
3717 9115 3719 9139 3732 9164 3740 9165
3743 9163 3743 9175 3759 9174 3762 9181
3777 9180 3778 9151 3777 9143
$$
SAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:43 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 22, 2:43 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 243 PM CDT MON AUG 22 2005 ...MESOSCALE CONVECTIVE DISCUSSION... FLOODING IS BECOMING THE PRIMARY HAZARD THIS AFTERNOON IN ASSOCIATION WITH CONVECTION OVER WEST CENTRAL AND CENTRAL MISSOURI. PWATS ON THE ORDER OF 2 INCHES ALONG WITH SLOW MOVEMENT OF CONVECTIVE CLUSTERS WILL BE CONDUCIVE TO FLASH FLOODING. WILL ALSO CONTINUE TO MONITOR FOR STRONG TO SEVERE STORMS. VISIBLE SAT TRENDS ARE SHOWING SOME BREAKS IN THE CLOUD COVER...WHICH WILL LEAD TO RAPID DESTABILIZATION ACROSS SOUTHEAST KANSAS AND SOUTHERN/CENTRAL MISSOURI. STAY TUNED. .DISCUSSION... COMPLEX WEATHER SCENARIO WILL CONTINUE INTO TUESDAY AS SEVERAL MINOR LIFTING MECHANISMS WILL AFFECT THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TUESDAY AFTERNOON. SURFACE MOISTURE CONVERGENCE AND ANOTHER IN A SERIES OF 250MB JET STREAKS WILL PROVIDE SOME UPPER LEVEL SUPPORT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADDITION TO THE STATIONARY FRONT WHICH STAYS ROOTED IN PLACE ACROSS SOUTHERN MISSOURI. WITH THE FRONT HANGING AROUND LOW LEVEL MOISTURE SHOULD ALLOW CLOUD COVER TO REMAIN ACROSS THE AREA INTO WEDNESDAY THUS NUDGED TEMPERATURES DOWN A DEGREE OR TWO FOR THE NEXT FEWS DAYS. AFTER TUESDAY LITTLE IN THE WAY OF SUPPORT FOR PRECIPITATION AS 850MB FLOW IS VERY WEAK AND UPPER LEVEL DYNAMICS ARE FARTHER TO THE NORTH ACROSS NW MISSOURI AND IOWA ON THURSDAY. FOR WEDNESDAY THROUGH FRIDAY...WILL CONTINUE TO SEE MOSTLY CLOUDY SKIES AS 925-700MB RH IS AROUND 90 PERCENT...WITH NO FEATURE PRESENT TO MOVE THE AIRMASS OUT OF THE AREA. DGEX/GFS/NAM ALL DRAG THE TAIL END OF A COLD FRONT ACROSS THE REGION LATE FRIDAY NIGHT AND SATURDAY MORNING IN ASSOCIATION WITH THE LOW OVER CENTRAL CANADA. PLENTY OF MOISTURE...SOME UPPER LEVEL SUPPORT FROM JET STREAK LIFTING TO THE NORTHEAST...AND 850MB WINDS OF 20-25KT OVER SE KS SHOULD BE ENOUGH TO ALLOW SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP. INTERESTING TO SEE THE DGEX/ECMWF/NAM GRABBING HOLD OF THE LOW OVER THE BAHAMAS. DGEX AND NAM BOTH DEEPEN THE LOW INTO A TROPICAL SYSTEM AND SEND IT INTO FLORIDA AND UP THE EAST COAST. WHILE THE GFS AND ECMWF HAVE IT A LITTLE WEAKER AND GOING ACROSS FLORIDA INTO THE GULF LATE NEXT WEEK. IF THAT IS THE CASE...THE FORECAST HIGH OVER THE SOUTH EAST WOULD TEND TO STEER THE SYSTEM INTO THE TX/LA COAST AND UP INTO THE CENTRAL PLAINS NEXT WEEKEND. HATCH && .AVIATION... THE COMBINATION OF A COLD FRONT AND A WEAK UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. IF JOPLIN OR SPRINGFIELD AIRPORTS ARE DIRECTLY IMPACTED BY A STORM...THEN FLIGHT CONDITIONS COULD FALL WITHIN THE IFR CATEGORY. ALL TWEB ROUTES WILL BE AFFECTED BY SHOWERS AND THUNDERSTORMS AS WELL. LOOK FOR CEILINGS TO FALL INTO THE MVFR TO IFR RANGE AS THE FRONT SHIFTS SOUTH INTO SOUTHERN MISSOURI. CRAMER && SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLASH FLOOD WARNING FOR MORGAN AND MILLER UNTIL 830 PM. .KS...NONE. SGF TEAM
Hazardous weather outlook, Aug 22, 2:54 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 PM CDT MON AUG 22 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 254 PM CDT MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING MARGINALLY SEVERE WIND GUSTS... FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLASH FLOODING. AREAS AFFECTED AND TIMING: MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ALONG AND 25 MILES NORTH AND SOUTH OF A LINE FROM NEVADA TO SALEM MISSOURI. DISCUSSION: A STALLED OUT COLD FRONT THAT EXTENDS FROM EAST CENTRAL KANSAS TO CENTRAL MISSOURI WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. MOISTURE POOLING ALONG THIS FEATURE HAS CREATED A MARGINALLY UNSTABLE ATMOSPHERE NEAR THE FRONT. A FEW STORMS MAY BECOME STRONG TO SEVERE CONTAINING DAMAGING WINDS IN EXCESS OF 60 MPH. ALSO...THE COMBINATION OF HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND THE EXPECTED SLOW MOVEMENT OF THE STORMS MAY CAUSE AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AS THE COLD FRONT SHIFTS INTO ARKANSAS BY TUESDAY MORNING...THE AIRMASS OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL REMAIN SATURATED WITH HIGH MOISTURE CONTENT. AREAS THAT EXPERIENCE BREAKS IN THE CLOUDS WILL BECOME SUFFICIENTLY UNSTABLE FOR SCATTERED THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Aug 22, 11:32 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT MON AUG 22 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG DIGGINS 37.17N 92.87W
08/21/2005 WEBSTER MO PUBLIC
LARGE TREE BLOWN DOWN
0530 PM HAIL 5 SW BRANSON 36.60N 93.28W
08/21/2005 1.00 INCH TANEY MO PUBLIC
QUARTER SIZE HAIL REPORTED AT TABLE ROCK LAKE
0659 PM TSTM WND DMG BENNETT SPRINGS 37.73N 92.87W
08/21/2005 LACLEDE MO UTILITY COMPANY
TREE BLOWN INTO POWER LINE
0730 PM TSTM WND DMG VANZANT 36.97N 92.32W
08/21/2005 DOUGLAS MO PUBLIC
2 BARNS SUSTAINED MAJOR ROOF DAMAGE ROOF AND SIDING
BLOWN OFF.
0852 PM TSTM WND DMG 1 NW ROVER 36.73N 91.63W
08/21/2005 OREGON MO LAW ENFORCEMENT
TREE BLOWN DOWN BLOCKING HIGHWAY 160 ALONG OREGON-HOWELL
COUNTY LINE
0900 PM TSTM WND DMG PEACE VLY 36.83N 91.77W
08/21/2005 HOWELL MO UTILITY COMPANY
2 POWERPOLES BLOWN DOWN
SCHULTZLocal storm report, Aug 22, 11:39 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 AM CDT MON AUG 22 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG LONG LANE 37.62N 92.92W
08/21/2005 DALLAS MO UTILITY COMPANY
TREE BLOWN INTO POWERLINE
0735 PM TSTM WND DMG PHILLIPSBURG 37.55N 92.80W
08/21/2005 LACLEDE MO UTILITY COMPANY
PARTIAL ROOF OF HOUSE BLOWN INTO POWERLINE
SCHULTZThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:04 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 56 min |
| Aug 21, 7:38 PM CDT | Flash Flood Warning | SGF | Howell, Texas | 6 hr |
| Aug 21, 8:02 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 58 min |
| Aug 21, 8:07 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 56 min |
| Aug 21, 8:58 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 62 min |
| Aug 21, 9:10 PM CDT | Flash Flood Warning | SGF | Oregon, Shannon | 6 hr |
| Aug 22, 2:30 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
| Aug 22, 3:29 PM CDT | Flash Flood Warning | SGF | Pulaski | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.